Mathematische Zeitschrift

, Volume 248, Issue 1, pp 123–146 | Cite as

Coherent orientations in symplectic field theory

  • Frédéric BourgeoisEmail author
  • Klaus Mohnke


We study the coherent orientations of the moduli spaces of holomorphic curves in Symplectic Field Theory, generalizing a construction due to Floer and Hofer. In particular we examine their behavior at multiple closed Reeb orbits under change of the asymptotic direction. The orientations are determined by a certain choice of orientation at each closed Reeb orbit, that is similar to the orientation of the unstable tangent spaces of critical points in finite–dimensional Morse theory.


Field Theory Modulus Space Tangent Space Morse Theory Holomorphic Curf 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Eliashberg, Y.: Invariants in contact topology. Doc. Math. J. DMV, Extra Volume ICM 1998, 1998Google Scholar
  2. 2.
    Eliashberg, Y., Givental, A., Hofer, H.: Introduction to Symplectic Field Theory. Geom. Funct. Anal. Special Volume, Part II:560–673, 2000Google Scholar
  3. 3.
    Floer, A., Hofer, H.: Coherent orientations for periodic orbit problems in symplectic geometry. Math.Zeitschr. 212, 13–38 (1993)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Hofer, H., Wysocki, K., Zehnder, E.: Pseudoholomorphic curves in symplectizations II : Embedding controls and algebraic invariants. Geometric Funct. Anal. 5(2), 270–328 (1995)zbMATHGoogle Scholar
  5. 5.
    Hofer, H., Wysocki, K., Zehnder, E.: Pseudoholomorphic curves in symplectizations I : Asymptotics. Ann. Inst. Henri Poincaré, Analyse Nonlinéaire 13(3), 337–379 (1996)Google Scholar
  6. 6.
    Liu, G., Tian, G.: Floer homology and Arnold conjecture. J. Diff. Geom. 49, 1–74 (1998)MathSciNetGoogle Scholar
  7. 7.
    McDuff, D., Salamon, D.: J-holomorphic curves and Quantum Cohomology. Vol. 6 of University Lecture Series, AMS, 1994Google Scholar
  8. 8.
    Robbin, J., Salamon, D.: The Maslov index for paths. Topology 32(4), 827–844 (1993)CrossRefzbMATHGoogle Scholar
  9. 9.
    Schwarz, M.: Cohomology operations from S1–cobordisms in Floer homology. PhD thesis, ETH Zürich, 1995Google Scholar
  10. 10.
    Ustilovsky, I.: Contact homology and contact structures on S4m+1. PhD thesis, Stanford University, 1999Google Scholar
  11. 11.
    Ustilovsky, I.: Infinitely many contact structures on S4m+1. Int. Math. Res. Notices 14, 781–791 (1999)CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  1. 1.Département de MathématiquesUniversité Libre de BruxellesBruxellesBelgium
  2. 2.Institut für MathematikHumboldt-Universität zu BerlinBerlinGermany

Personalised recommendations